A British teenager is fighting for her life after suffering a rare and potentially life-threatening skin reaction known as Stevens-Johnson Syndrome, which may have been caused by side effects of Tamiflu for the treatment of Swine Flu.
According to a report by The Sun News in the United Kingdom, 18 year-old Samantha Millard has required intensive care treatment in a burn unit at Chelsea and Westminister Hospital in West London after taking Tamiflu. She is unable to breathe on her own and doctors suspect that she developed Stevens-Johnson Syndrome from Tamiflu.
Stevens-Johnson syndrome (SJS) is a severe skin reaction that is known to occur as a side effect of several medications. It is highly debilitating and causes the skin to burn from the inside out, producing blisters, severe rashes and the skin may begin to separate from the body. When the skin lesions affect more than 30% of the body, the condition is referred to as Toxic Epidermal Necrolysis (TEN). Treatment in a hospital Intensive Care Unit (ICU) or Burn Unit is often required, and the conditions can be fatal in many cases.
Millard began showing signs of the reaction after she took Tamiflu for the treatment of flu symptoms which were suspected of being the H1N1 flu virus, also known as Swine Flu.
Tamiflu (oseltamivir) was approved in the United States by the FDA in 1999 for the treatment and prevention of influenza. It is an orally active neuraminidase inhibitor that works by slowing the spread of the flu virus between cells in the body. Officials from the manufacturer, Roche, acknowledged that it is possible Tamiflu caused SJS for Millard, but cautioned that the role the drug played in the case is unclear at this point